Missouri, 2008

Hail in Missouri, September 29, 2008

September 29, 2008 · NWS LSX · 3 events in 2 counties and zones

Isolated severe thunderstorms developed with large hail reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated severe thunderstorms developed with large hail reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 29, 2:20 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 29, 2:20 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
320 PM CDT MON SEP 29 2008

.DISCUSSION...
/302 PM CDT MON SEP 29 2008/

THE LATEST WATER VAPOR IMAGERY IS SHOWING THE LARGE SCALE PATTERN
CHANGE IS WELL UNDERWAY WITH A RATHER POTENT SHORT WV AND ASSOCD
JET STREAK DIGGING INTO THE MID MS VLY ATTM. THE ATTENDANT COLD
FRONT STRECHED FROM NORTH CENTRAL IL INTO SW MO WITH A SFC WAVE IN
NE MO TEMPORARILY DELAYING THE SEWD PUSH ACROSS OUR CWA.
MODERATELY STEEP LAPSE RATES AND SOME HEATING HAVE RESULTED IN
DECENT INSTABILITY AHEAD OF THE FRONT...AND THE COVERAGE OF PCPN
HAS INCREASED IN THE LAST 30 MINUTES. STILL EXPECTING SCT SHOWERS
AND THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT THIS EVENING
AS IT CONTINUES TO PUSH SOUTHEASTWARD. THE FRONT SHOULD LONG CLEAR
THE CWA BY MIDNIGHT WITH NWLY WINDS USHERING MUCH COOLER AND DRIER
AIR INTO THE REGION.

FROM TUES THRU EARLY FRIDAY THE LONG WAVE TROF WILL BE ANCHORED
ACROSS THE ERN U.S. WITH SEASONABLY COOL EARLY FALL AIR ENTRENCHED
THROUGHOUT THE AREA. THROUGHOUT THIS PERIOD THERE WILL BE BOUGHTS
OF DIURNAL STRATOCU...WITH THE GREATEST COVERAGE ON WEDNESDAY WHEN
A TROF/SECONDARY COLD SURGE WILL ROTATE SEWD THRU THE MIS MS VLY.
IN GENERAL I HAVE TRENDED THE FORECAST CLOSE TO THE COOLER MET
GUIDANCE WHICH HAS SHOWN A BETTER TRACK RECORD LATELY AND IS NOT
FAR FROM THE CURRENT GRIDS.

THE UPPER TROF SHOULD LOSE ITS GRIP BEGINNING LATE FRIDAY INTO
NEXT WEEKEND WITH HEIGHTS RISING ALOFT AND A MODERATION IN
TEMPERATURES TO VALUES AOA NORMAL.

GLASS

&&

.AVIATION...
/1248 PM CDT MON SEP 29 2008/
FOR THE 18Z TAFS...
MAIN CONCERN FOR THIS TAF PERIOD IS TIMING OF THE COLD FRONT AND
ASSOC PRECIP AND CONVECTION. EARLIER PRECIP HAS EXITED THE AREA.
SCATTERED CONVECTION THAT STARTED THIS MORNING OVER CENTRAL MO HAS
PROGRESSED EASTWARD AND IS CURRENTLY IMPACTING THE STL METRO TAF
SITES WITH THUNDER. THE CELLS ARE NOT VERY BIG...BUT DO CONTAIN
LIGHTNING. THESE STORMS SHOULD PUSH THROUGH THE METRO AREA BY MID
AFTERNOON. HAVE ADDED A TEMPO GROUP THROUGH 20Z TO ACCOUNT FOR
THESE STORMS.  A SECOND AREA OF PRECIP HAS FORMED ALONG AND AHEAD
OF THE FRONT IN NE MO AND W CNTRL IL. THE FRONT AND ASSOC PRECIP
SHOULD CLEAR COU AND UIN BY 22Z AND THE STL METRO BY OOZ. LIGHT
SLY/SWLY WINDS WILL TURN NWLY WITH FROPA. A STRATO CU DECK IN IA WILL
FOLLOW BEHIND THE COLD FRONT WITH MVFR CIGS THIS EVENING. THERE IS
THE POTENTIAL THAT CIGS COULD DROP AS LOW AS 1 KFT THIS EVENING AT
UIN AND COU. SKIES CLEAR OVERNIGHT. SCATTERED CU/STRATOCU IS
EXPECTED TO DEVELOP TUESDAY AND WINDS WILL BECOME GUSTY OUT OF THE
NW.

MILLER

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 29, 2:45 PM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT MON SEP 29 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
345 PM CDT MON SEP 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST AND EAST
CENTRAL MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING. A FEW OF
THE STORMS MAY BE STRONG...CAPABLE OF PRODUCING GUSTY WINDS AND
SMALL HAIL.

MODERATE AND MAJOR FLOODING WILL CONTINUE ALONG THE PORTIONS OF
THE ILLINOIS RIVER.  SEE THE APPROPRIATE FLOOD STATEMENT FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MODERATE AND MAJOR FLOODING WILL CONTINUE ALONG THE PORTIONS OF
THE ILLINOIS RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GLASS

In the hours before

Local storm report, Sep 29, 4:05 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT MON SEP 29 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             6 ESE STANTON           38.24N  91.01W
09/29/2008  E0.25 INCH       FRANKLIN           MO   TRAINED SPOTTER

            FELL OVER A DURATION OF THREE MINUTES.

&&

EVENT NUMBER LSX0801076

SIPPRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Washington

When
September 29, 4:27 PM CST
Where
Washington County, 0.91 mi ESE of Richwoods
Measured
0.75 in hail
Reported by
Public
Coordinates
38.166, -90.814

Hail, Washington

When
September 29, 4:37 PM CST
Where
Washington County, 1.27 mi WNW of Baryties
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
38.080, -90.690

Hail, St. Francois

When
September 29, 5:00 PM CST
Where
St. Francois County, 4 mi NNE of Bonne Terre
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.974, -90.542

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136936, 136937, 136938.